Skip to content
My WebMD Sign In, Sign Up
Intimacy and FM
avatar
Lotus71 posted:
Hello, everyone. This is my first post here. I am desperate for moral support and advice. Has anyone else's FM, medication or combination thereof had a significant impact on their intimate relations with their spouse? We have had a strong marriage for 18 years now but since my dx 2 years ago my libido has steadily declined. I am now worried that this could be the one thing that would ruin our marriage. I suspect my meds are a problem but mostly it's the pain. Even on the rare occasion that I am in the mood, the pain prevents me from wanting to act on it. It is hard to enjoy sex when every fiber in my body is screaming at me and I and I am not in the mood. How have any of you dealt with this? I plan to change my meds soon but I need other suggestions as well. TIA for any replies.
Reply
 
avatar
crystalscats responded:
Boy can I understand. My libido went down too. I think like you say it has more to do with the pain. I have taught myself to take my meds about half hour before. This way at least they are usually kicked in and less pain. We are never in no pain. I manage to for his sake then. He understands some what? But there are times I cannot even take being touched. I have to tell at these times I just cannot do it.

Talk to him. Let him know how you are feeling. Find ways together to make it work. You are still going to have some pain but our husbands need it and we need the intimacy as well at times. Working on it together may bring you closer. But he needs to know how you are feeling and not him but the pain.

Crystal
 
avatar
Anon_408 responded:
Hi, and welcome to here. For starters, some of the meds can cause a lessened sex drive. Especially pain meds, muscle relaxers, blood pressure meds will do that for can this medication cause loss ofmen, not sure about women, or if that is even part of your med regime.

You don't mention 18 years of marriage, but not any thing about age? Could that be a factor playing into this? A woman can lose there drive or libodo sooner than a man, and could you be pre menopausal? As I said, no idea of age, so don't feel offended if I'm way off, LOL

You could put name of med in search box and ask if a side effect would be lessened or loss of libido.
 
avatar
Lotus71 replied to Anon_408's response:
Thank you both for replying. I knew I couldn't be alone in this symptom. I am 42 and could be pre menopausal as women in my family tend to go through it a little sooner than others. I am taking muscle relaxers, blood pressure meds, anxiety pills and antidepressants. Pain meds only occasionally because I am prone to rebound headaches due to a doctor trying to aggressively treat my chronic migraines in the past leading to overuse. My thyroid is borderline low as well. I am just about ready to tell my doctors that I want off of all my meds because they don't seem to be doing any good and only harming me. Thanks for the tip about searching my meds, Anon. I had no idea that any of my meds besides my antidepressant could cause loss of libido.

Crystal: Fortunately, my husband is very understanding and we do communicate very well. He never gets angry but I can see the disappointment in his eyes when i turn him down. He is very loving and understanding and has spent a lot of time educating himself on FM and I think that's what holds us together. But I know this is causing a tension between us and that is something I want to nip in the bud. I talked to him last night and told him we need to do a little more planning rather than be spontaneous. If he lets me know ahead of time, I can take my pain med and will be more likely to respond to his advances. Like I said, I can only take my pain med occasionally. If I take it more than twice a week, it can cause a rebound headache that will take forever to get over. So if i reserve it only for intimate times I think that will help.

Thanks again for your replies. I feel better about this already. I think doctors don't really consider side effects like this when prescribing. Like it is a sacrifice that isn't really important.
 
avatar
jennagale76 replied to Lotus71's response:
Just ease into it. Even when you aren't in the mood, try to talk yourself into it. When you think about what a chore/pain it is, try to remind yourself that it won't take long, and your husband will be satisfied, and you'll probably feel better too, if you let yourself relax enough to 'enjoy' it. It will bring you closer, especialy him knowing that you don't want to give up and are willing to work on it together. Having an orgasm is a tried and true pain reliever. Take time to relax into it. Communicate to your husband what hurts/ feels good. If he's willing to work with you, it helps. Take a muscle relaxer a head of time. Cuddle. Ask him to rub your back (or whatever is hurting the most). These things have helped us. I'm 36 and have had fibro, vulvodynia, and Ic for 5 years. Married 8.
 
avatar
Lotus71 replied to jennagale76's response:
Thanks jennagale76. I do try to talk myself into it. Sometimes I spend the whole day try think my way into the mood so I can surprise him by being the one to initiate, and that does work sometimes, but other times the evening is so hectic that it just fizzles out or I am in too much pain or too tired. Your right, an orgasm is a great pain reliever and I always feel better physically and emotionally afterward ( and feel closer to my husband). As I posted earlier, we talked and I told him I need a little more planning so I can take meds ahead of time instead of him waiting until bedtime to try to initiate sex. I like your idea of cuddling and rubbing my back. That actually could help to get me in the mood. Thanks for your input.


Helpful Tips

Living Well with Fibromyalgia
Greetings! I have learned patience and a positive attitude is key to my pain management. I developed Fibromyalgia after a hysterectomy in ... More
Was this Helpful?
188 of 205 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.